Winter Storm, Muskegon
- When
- January 21, 9:00 AM EST to January 22, 1:00 PM EST
- Where
- Muskegon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
A winter storm brought seven to ten inches of snow to a large portion of central and southern lower Michigan. The heaviest snow fell across central lower Michigan from Big Rapids east to Mt.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A winter storm brought seven to ten inches of snow to a large portion of central and southern lower Michigan. The heaviest snow fell across central lower Michigan from Big Rapids east to Mt. Pleasant where around ten inches of snow was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 21, 7:23 AM EST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 723 AM EST MON JAN 21 2008 LATEST UPDATE...AVIATION... .SYNOPSIS...(320 AM EST MON JAN 21 2008) HIGH PRESSURE STRETCHING FROM WISCONSIN TO TENNESSEE IS PRODUCING WEST WINDS ACROSS THE LAKE. THIS HAS RESULTED IN CONTINUAL LIGHT SNOW SHOWERS. AS THE RIDGE MOVES EAST...LOW PRESSURE IN WESTERN KANSAS WILL MOVE NORTHEAST TOWARD THE GREAT LAKES. LIGHT SNOW IS EXPECTED TO DEVELOP TODAY ACROSS THE REGION AND CONTINUE INTO TUESDAY. THE SNOW MAY BECOME HEAVY AT TIMES NORTHWEST OF A HOLLAND TO EVART LINE. AS THE LOW MOVES BY TUESDAY...LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO DEVELOP IN ITS WAKE. && .SHORT TERM...(320 AM EST MON JAN 21 2008) (TODAY THROUGH WEDNESDAY) THE SHORT RANGE MODELS ARE CONVERGING ON A TRACK FOR THE LOW MOVING OUT OF KANSAS. THE LATEST OPERATIONAL GFS IS MORE IN LINE WITH THE ECMWF AND GFS ENSEMBLES. THE LATEST NAM IS EVEN FARTHER NORTHWEST AND TAKES THE LOW TOWARD TVC. SEEMS LIKE THE ECMWF HASN/T WAVERED MUCH ON THE TRACK OF THIS LOW AND SO CONFIDENCE IS A BIT HIGHER WITH IT/S SOLUTION. KGRR-88D CONTINUES TO SHOW LIGHT SHSN. REGIONAL RADARS SHOW THE LEADING EDGE OF PCPN ASSOCIATED WITH THE KANSAS LOW MOVING THROUGH IOWA. SREF POPS SHOW THIS PCPN WILL MAKE IT INTO WRN LWR THIS MORNING AND QUICKLY MOVE INTO THE NRN CWA. MODERATE ISENTROPIC LIFT IS THE PRIMARY PCPN GENERATING MECHANISM WITH THIS SYSTEM. CONDENSATION PRESSURE DEFICITS FALL TO NEAR 0MB THIS MORNING AND REMAIN LIKE THAT THROUGH TUESDAY MORNING. THIS SYSTEM IS PROBABLY AN ADVISORY TYPE SNOW SITUATION IF WE DIDN/T HAVE THE BIG LAKE RIGHT NEXT DOOR. SINCE WE DO...WE HAVE TO ALSO FACTOR IN THE LAKE EFFECT CONTRIBUTION. DESPITE THE WARM AIR ADVECTION...LAKE DELTA T/S WILL REMAIN IN THE UPPER TEENS. THE WARMING WILL ACTUALLY HELP TO INCREASE ACCUMS SINCE THE DGZ WILL RISE AND DEEPEN. THAT WILL ALLOW THE ATM TO SUPPORT LARGER SNOWFLAKES. WHAT THIS MEANS IS THAT WE SHOULD SEE FLAKE SIZE INCREASE AS TODAY PROGRESSES. WE/LL BE ON THE BACK SIDE OF THE LOW TUESDAY AT WHICH TIME ANOTHER SHOT OF ARCTIC AIR WILL FLOW IN AND KEEP THE LAKE EFFECT GOING. THUS...IT/S GOING TO SNOW FOR A WHILE...AT LEAST INTO WEDNESDAY...ALTHOUGH FLAKE SIZE WILL BE DECREASING AGAIN BY WEDNESDAY WHICH WILL LIMIT ACCUMS. WITH THAT IN MIND...WE/LL ISSUE A WINTER STORM WARNING FOR THE 5 NW COUNTIES FROM THIS AFTERNOON THROUGH TUESDAY WITH THE THOUGHT THAT WE COULD SEE 6 TO PERHAPS 8 INCHES IN 24 HRS. WE/LL RING THE WARNING WITH A SNOW ADVISORY. && .LONG TERM...(320 AM EST MON JAN 21 2008) (WEDNESDAY NIGHT THROUGH SUNDAY) MORE ARCTIC AIR AND LAKE EFFECT SNOW EXPECTED WEDNESDAY NIGHT INTO THURSDAY AS THERMAL TROUGH SWINGS THROUGH. WARM ADVECTION BEGINS LATE THURSDAY AND SFC RIDGING SHOULD MEAN DRY WEATHER FOR FRIDAY. WEAK CLIPPER SWINGS THROUGH FRIDAY NIGHT WITH A CHANCE OF LIGHT SNOW. GFS AND ECMWF DIVERGE FOR THE WEEKEND. ECMWF BRINGS A POWERHOUSE LOW THROUGH WISCONSIN WHICH WOULD GIVE US RAIN CHANGING TO SNOW LATE SUNDAY OR MONDAY WHILE THE GFS IS MORE PROGRESSIVE AND WEAKER WITH THIS LOW AND WOULD GIVE US SOME LIGHT SNOW ON SUNDAY FOLLOWED BY LAKE EFFECT SNOW. CURRENT WEEKEND FORECAST LOOKS LIKE A GOOD REPRESENTATION OF THE GFS...AND WAS NOT CHANGED. && .AVIATION...(723 AM EST MON JAN 21 2008) PRIMARILY MVFR OR BETTER CONDITIONS EXPECTED THIS MORNING BUT A BAND OF SNOW SHOULD SPREAD IN FROM THE WEST BY 18Z. CONDITIONS MAY GO TO IFR OR LOWER WITHIN THIS BAND...WHICH SHOULD IMPACT MAINLY WEST OF A KLAN TO KBTL LINE. SOUTH WINDS WILL DEVELOP IN THE AFTERNOON AND THIS BAND MAY BE PUSHED NORTH OF KMKG TO KGRR. HOWEVER BY 06Z TUE THAT AREA OF SNOW TO THE NORTH WILL BE DROPPING SOUTHWEST AND OVERSPREADING ALL OF THE TAF SITES FROM MKG TO JXN. && .MARINE...(320 AM EST MON JAN 21 2008) WE ENDED THE SMALL CRAFT ADVISORY AND FREEZING SPRAY ADVISORY. WINDS HAVE DIMINISHED TO 10 TO 20 KNOTS WHICH SHOULD PRECLUDE WAVES OVER 4 FEET. && .HYDROLOGY...(320 AM EST MON JAN 21 2008) ALMOST ALL AREA RIVERS ARE NOW BACK WITHIN BANK. A RVSGRR WAS ISSUED EARLIER TODAY DETAILING THE LAST 4 SITES THAT REMAIN ELEVATED. OVER THE COURSE OF THE NEXT 24 HOURS...FORECASTS WILL NOT BE NEEDED AT THESE SITES EITHER. WE WILL CONTINUE TO MONITOR AREA RIVERS FOR POTENTIAL ICE BUILDUP. REPORTS ARE THAT THERE IS ICE ON THE MUSKEGON AND GRAND RIVERS ALREADY...WHICH MEANS MOST AREA RIVERS HAVE ICE ON THEM IF RIVERS OF THIS SIZE DO. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...WINTER STORM WARNING THIS AFTERNOON THROUGH TUESDAY FOR MASON LAKE OCEANA NEWAYGO MUSKEGON COUNTIES. SNOW ADVISORY THIS AFTERNOON THROUGH TUESDAY FOR OSCEOLA MECOSTA MONTCALM KENT OTTAWA COUNTIES. LM...NONE. && SYNOPSIS: 93 SHORT TERM: 93 LONG TERM: OSTUNO AVIATION: OSTUNO MARINE: 93 HYDROLOGY: 93
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 605 AM EST MON JAN 21 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-221115- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 605 AM EST MON JAN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SNOW IS EXPECTED TODAY AND TONIGHT WITH THE HEAVIEST SNOW ARRIVING THIS EVENING. FROM 3 TO 6 INCHES OF SNOW IS EXPECTED ACROSS MUCH OF THE AREA WITH UP TO 8 INCHES ACROSS AREAS FROM MUSKEGON TO LUDINGTON TO BALDWIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LAKE EFFECT SNOW SHOWERS WILL CONTINUE MOST OF THIS WEEK. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-221115- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 605 AM EST MON JAN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WAVES OF 4 FEET WILL POSE A HAZARD TO SMALL CRAFT BEGINNING ON TUESDAY AND CONTINUING TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. OSTUNO
The national radar mosaic for the moment the first event began.
9 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73547, 73550, 73552, 73544, 73545, 73546, 73548, 73549, 73553.